NEJM: Common antibiotic linked to a few CV deaths, prompting FDA review
Although several macrolide antibiotics are proarrhythmic and associated with an increased risk of sudden cardiac death, azithromycin is thought to have minimal cardiotoxicity, according to the study authors. However, several published reports of arrhythmias suggest that azithromycin may increase the risk of cardiovascular death.
According to IMS Health, physicians wrote approximately 55.3 million prescriptions for azithromycin, commonly called Z-Pak. Azithromycin, a broad-spectrum macrolide antibiotic that is used to treat infections caused by bacteria, has been reported to be relatively free of cardiotoxic effects. However, there are at least seven published reports of patients with normal baseline QT intervals in whom azithromycin had arrhythmia-related adverse cardiac effects, including pronounced QT-interval prolongation, Torsades de pointes and polymorphic ventricular tachycardia in the absence of QT-interval prolongation. The FDA's Adverse Event Reporting System includes at least 20 reports of Torsades de pointes associated with azithromycin.
In the study, Wayne A. Ray, PhD, a professor of preventive medicine at Vanderbilt University Medical Center in Nashville, Tenn., and colleagues studied a Tennessee Medicaid cohort designed to detect an increased risk of death related to short-term cardiac effects of medications, and excluded patients with serious non-cardiovascular illness and person-time during and shortly after hospitalization.
“An important concern in this observational study was confounding by factors associated with both azithromycin use and an increased risk of cardiovascular death,” wrote the study authors. “These factors include cardiovascular disease and other coexisting conditions, behavioral risk factors associated with cardiovascular disease (e.g., smoking, high body mass index, poor diet and low physical activity) and indication for antibiotic therapy.”
The cohort included patients who took azithromycin (347,795 prescriptions), propensity-score-matched persons who took no antibiotics (1,391,180 control periods) and patients who took amoxicillin (1,348,672 prescriptions), ciprofloxacin (Cipro, Bayer HealthCare Pharmaceuticals and Schering-Plough/264,626 prescriptions) or levofloxacin (Levaquin, Janssen Pharmaceuticals/193,906 prescriptions).
During five days of therapy, patients taking azithromycin, as compared with those who took no antibiotics, had an increased risk of cardiovascular death (hazard ratio, 2.88) and death from any cause (hazard ratio, 1.85).
The researchers also reported that patients who took amoxicillin had no increase in the risk of death during this period. Relative to amoxicillin, azithromycin was associated with an increased risk of cardiovascular death (hazard ratio, 2.49) and death from any cause (hazard ratio, 2.02), with an estimated 47 additional cardiovascular deaths per one million courses; patients in the highest decile of risk for cardiovascular disease had an estimated 245 additional cardiovascular deaths per one million courses.
Overall, Ray and colleagues summed that the risk of cardiovascular death was significantly greater with azithromycin than with ciprofloxacin but did not differ significantly from that with levofloxacin.
Importantly, the increased risk of cardiovascular death during the usual five-day course of azithromycin therapy did not persist after the course of therapy ended. “Although concentrations of azithromycin remain elevated in tissue for several days after cessation of oral therapy, serum concentrations decline more rapidly, falling to trough levels within 24 hours,” they wrote.
In its statement, the FDA said that “patients taking azithromycin should not stop taking their medicine without talking to their healthcare professional. Healthcare professionals should be aware of the potential for QT interval prolongation and heart arrhythmias when prescribing or administering antibacterial drugs.”
The National Heart, Lung and Blood Institute partly supported the study with a grant.